Inflamm Bowel Dis. 2004 Jan;10(1):28-31
Thomas CW Jr, Weinshenker BG, Sandborn WJ.
Division of Gastroenterology and Hepatology, Mayo Clinic, Rochester, MN 55905, USA.
Inflammatory demyelinating disease of the central nervous system may be linked to anti-tumor necrosis factor alpha therapy.
A 19-year-old female with Crohn's ileocolitis developed right arm and leg numbness and right hand weakness 4 weeks after the initiation of infliximab.
Neurologic examination confirmed upper and lower right extremity sensory and motor deficits.
MRI examination of the head and thoracic cord showed multiple gadolinium-enhancing lesions with distribution and configuration most suggestive of multiple sclerosis or other demyelinating process.
The infliximab therapy was immediately stopped and follow-up at 8 weeks revealed symptomatic improvement.
This case report describes the onset of a demyelinating process after the institution of infliximab therapy in a patient with Crohn's disease.